Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS Morristown, TN

June 30, 2001Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 30, 2001, 5:14 PM EDT for Sevier County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2001, 5:14 PM EDT (21:14 UTC)
Expired
Jun 30, 2001, 7:15 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Sevier County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 302117
FFWMRX
TNC155-302315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEVIER COUNTY IN EAST TENNESSEE

* UNTIL 715 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  THUNDERSTORM WITH VERY HEAVY RAIN AT THE PARK HEADQUARTERS NEAR    
  SUGARLANDS...OR 5 MILES SOUTHWEST OF GATLINBURG.  THE THUNDERSTORM   
  PRODUCING THE FLASH FLOOD WAS NEARLY STATIONARY.  FIGHTING CREEK IS
  UNDER THIS STORM. FIGHTING CREEK FLOWS INTO THE WEST PRONG OF THE
  LITTLE PIGEON RIVER.

* LOCATIONS IN THE WARNING INCLUDE...
  ELKMONT...GATLINBURG...PITTMAN CENTER...SUGARLANDS

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3573 8365 3559 8364 3565 8337 3585 8331

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:09 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 3:09 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT SAT JUN 30 2001

MORE OF THE SAME...THEN ON SUNDAY NIGHT AND MONDAY A COLD FRONT WILL
MOVE THROUGH THE CWA TO BRING A CHANGE IN THE PATTERN AS SOME NW
FLOW STARTS IN THE MID AND UPPER LEVELS.  MODELS IN DECENT
AGREEMENT. ETA IS A BIT QUICK AT FIRST WITH THE FRONT AND
ASSOCIATED 50H SHORTWAVE MOVING THROUGH THE GREAT LAKES REGION. BY
THEN END OF THE FORECAST PERIOD THOUGH...THE ETA SLOWS AND THE NGM
AND AVN ACTUALLY BRING THE FRONT THROUGH THE CWA QUICKER. THE ETA
STALLS THE FRONT NEAR THE SOUTHERN TN BOARDER...WHILE THE AVN AND
ESPECIALLY THE NGM ARE MORE AGGRESSIVE TAKE THE FRONT SOUTH. WILL
LEAN TOWARD THE COMPROMISE AVN WHICH HAS ALSO BEEN THE MOST
CONSISTENT FROM RUN TO RUN.

MOIST AND UNSTABLE AIR MASS REMAINS OVER THE CWA TONIGHT AND SUNDAY.
EXPECT CAPES AROUND 2000 J/KG AGAIN ON SUNDAY. TONIGHT THERE IS A
LITTLE SURFACE TO 80H CONVERGENCE OVER THE CWA AND A VERY WEAK 50H
SHORTWAVE THAT MOVES OVER THE NC MOUNTAINS. COULD SEE SHOWERS AND
STORMS GOING WELL INTO THE NIGHT AND MORNING...SO WILL NOT WORD AS
AFTERNOON AND EVENING STORMS.

BY SUNDAY NIGHT...THE COLD FRONT DROPS INTO THE REGION WITH SOME
SURFACE TO 80H CONVERGENCE AND WEAK UPPER DIVERGENCE. WILL KEEP THE
CHANCE POPS GOING FOR THE ENTIRE CWA THROUGH THE ENTIRE NIGHT. BY
12Z MONDAY MORNING...THE FRONT WILL BE NEAR THE SOUTHERN PART OF
THE CWA. HOWEVER...THERE IS PLENTY OF MOISTURE (AT 70H AND BELOW)
AND INSTABILITY LAGGING BEHIND IT. ALSO A WEAK 50H SHORTWAVE DROPS
INTO THE REGION IN THE NW FLOW. THE SOUTHERN PART OF THE CWA COULD
SEE CAPES UP TO 1800 J/KG...AND THE CENTRAL PORTION UP TO 1200 J/KG.
WILL KEEP A CHANCE/SLIGHT CHANCE IN THE FORECAST GIVEN THE MOISTURE
AND INSTABILITY. THE ETA EVEN HAS SOME LOW LEVEL CONVERGENCE ACROSS
SE TN AND SW NC ON MONDAY. WILL LEAVE THE NORTHERN PLATEAU...NE TN
AND SW VA DRY. INSTABILITY IS LACKING (ONLY AROUND 600 J/KG)...AND
AIR MASS IS MUCH DRIER.

WILL CONTINUE THE TREND OF GOING TOWARD THE WARMER GUIDANCE FOR
HIGHS...AND NEAR FWC/MAV TEMPS FOR LOWS.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

RBP

In the hours before

Local storm report, Jun 30, 12:55 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1255 PM EDT SAT JUN 30 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    2 E MADISONVILLE          TN   WIND DAMAGE
06/29/01   MONROE                         TREES DOWN ACROSS NILES
                                          FERRY ROAD. REPORTED BY
                                          SPOTTER.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:10 PM EDTSevere Thunderstorm WarningMRXAnderson50 min
Jun 29, 9:57 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk48 min
Jun 29, 10:16 PM EDTSevere Thunderstorm WarningMRXHamilton44 min
Jun 29, 10:39 PM EDTSevere Thunderstorm WarningMRXMcMinn51 min
Jun 30, 6:35 PM EDTSevere Thunderstorm WarningMRXMarion40 min

Nearby

Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.